Alert archive / Illinois / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 20, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Apr 7, 1998, 9:08 PM CDT for Champaign County, Piatt County, Illinois. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 7, 1998, 9:08 PM CDT (02:08 UTC)
- Expired
- Apr 7, 1998, 10:00 PM CDT
- In force
- 52 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties
Counties Champaign County, IL, Piatt County, IL
The radar
The Lincoln radar (KILX), 81 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 7, 7:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 2.1 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 756 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 671 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSPI 080210 RRA SVRSPI ILC019-147-080300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 908 PM CDT TUE APR 7 1998 * SEVERE THUNDERSTORM WARNING FOR CHAMPAIGN COUNTY IN EAST CENTRAL ILLINOIS NORTHEASTERN PIATT COUNTY IN EAST CENTRAL ILLINOIS * UNTIL 1000 PM CDT * SOME LOCATIONS AFFECTED MANSFIELD MAHOMET LAKE OF THE WOODS CHAMPAIGN/URBANA * AT 905 PM CDT LINCOLN DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES WEST OF CHAMPAIGN...MOVING NORTHEAST AT 30 MPH. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR DAMAGING WINDS... LARGE HAIL...AND VERY HEAVY RAIN. MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REMEMBER...SEVERE THUNDERSTORMS MAY PRODUCE TORNADOES AT ANY TIME. $$ BRITT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 2:29 PM CDT, 6 hours 39 minutes earlier.
Area forecast discussion, Apr 7, 2:29 PM CDT, 6 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 229 PM CDT TUE APR 7 1998 ETA MDL LACKING SOME HOURS...BUT RUC AND MESO-ETA FROM LAST NIGHT VERIFIED WELL. SFC LOW STILL IN SE NE AND NE KS...WITH WRM FRONT EXTENDING TO BETWEEN SPI AND STL. THIS IS SLOW TO MOVE NORTH THIS AFTN AND THIS EVE. SOME MOISTURE CONVERGENCE ALONG FRONT WITH SW SFC FLOW SOUTH OF FRONT. WINDS NORTH OF FRONT FROM SE. TEMPS ALOFT COOLING SETTING UP STEEP LAPSE RATE OVER NRN MO INTO CNTRL IL. MID LVL JET 50+ KT ALSO PUSHING INTO CNTRL IL. DEWPOINTS IN MID TO UPPER 50S ACRS AREA WITH TEMPS UNDER MOSTLY SUNNY SKIES NEAR 70. MODIFIED ILX SOUNDING SHOWS CAPE ABOVE 1000 AND LIS TO -3. GOOD SHEAR PROFILE ALONG FRONT SO ROTATION POSSIBLE. STORMS HAVE ALREADY DEVELOPED N OR COU AND WILL MOVE NE. ZONES LOOK FINE FOR TONIGHT. RECOMMEND MENTION OF SEVERE FOR TONIGHT...BUT ENDING LATER. SINCE SYS IS MOVING SLOWLY...COULD SEE MORE ACTIVITY TOMORROW. RECOMMEND CHC POPS FOR TOMORROW. GUIDANCE LOOKS FINE FOR TEMPS TON AND TOMORROW. ACTIVITY DEVELOPING OVER AREA NOW. WILL SEND ADMSPI BEFORE 3PM. PIA 47/64 84 SPI 52/65 85 DEC 51/65 86 CMI 48/67 86 LWV 54/69 86 AUTEN
In the hours before
Special weather statement, Apr 7, 7:14 PM CDT, 1 hour 54 minutes before
ILZ040-049-080300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 714 PM CDT TUE APR 7 1998 ...TORNADO WATCH FOR SCOTT AND SCHUYLER COUNTY CANCELLED... WHILE SCATTERED THUNDERSTORMS ARE EXPECTED OVER SCOTT AND SCHUYLER COUNTY THIS EVENING...SEVERE WEATHER IS NOT EXPECTED. A TORNADO WATCH REMAINS IN EFFECT OVER THE REMAINDER OF CENTRAL ILLINOIS UNTIL 1 AM CDT. BRITT
Special weather statement, Apr 7, 7:14 PM CDT, 1 hour 54 minutes before
ILZ040-049-080300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 714 PM CDT TUE APR 7 1998 ...TORNADO WATCH FOR SCOTT AND SCHUYLER COUNTY CANCELLED... WHILE SCATTERED THUNDERSTORMS ARE EXPECTED OVER SCOTT AND SCHUYLER COUNTY THIS EVENING...SEVERE WEATHER IS NOT EXPECTED. A TORNADO WATCH REMAINS IN EFFECT OVER THE REMAINDER OF CENTRAL ILLINOIS UNTIL 1 AM CDT. BRITT
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 7, 7:01 PM CDT | Tornado Warning | ILX | Vermilion | 59 min |
| Apr 7, 7:03 PM CDT | Tornado Warning | ILX | Coles, Douglas | 57 min |
| Apr 7, 7:13 PM CDT | Tornado Warning | ILX | Peoria, Tazewell | 62 min |
| Apr 7, 7:23 PM CDT | Tornado Warning | ILX | Woodford | 67 min |
| Apr 7, 7:28 PM CDT | Tornado Warning | ILX | DeWitt, McLean | 62 min |
| Apr 7, 7:39 PM CDT | Tornado Warning | ILX | Edgar | 51 min |
| Apr 7, 8:00 PM CDT | Tornado Warning | ILX | Douglas | 45 min |
| Apr 7, 8:10 PM CDT | Tornado Warning | ILX | Vermilion | 50 min |
| Apr 7, 8:24 PM CDT | Tornado Warning | ILX | DeWitt, McLean | 66 min |
| Apr 7, 8:28 PM CDT | Tornado Warning | ILX | Edgar | 62 min |
| Apr 7, 8:36 PM CDT | Tornado Warning | ILX | Effingham | 54 min |
| Apr 7, 9:11 PM CDT | Tornado Warning | ILX | Jasper | 64 min |
| Apr 7, 9:30 PM CDT | Tornado Warning | ILX | Clay, Effingham | 60 min |
| Apr 7, 9:48 PM CDT | Tornado Warning | ILX | Champaign, Douglas | 42 min |
| Apr 7, 10:07 PM CDT | Tornado Warning | ILX | Clark | 53 min |
| Apr 7, 10:22 PM CDT | Tornado Warning | ILX | Jasper | 53 min |
| Apr 7, 10:33 PM CDT | Tornado Warning | ILX | Clay | 57 min |
| Apr 7, 11:09 PM CDT | Tornado Warning | ILX | Crawford, Jasper | 51 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.